Maryland, 2003

Flooding in Maryland, February 24, 2003

February 24, 2003 · NWS LWX · 2 events in 2 counties and zones

A combination of melting snow from the record snowstorm of February 14-18th and 2 inches of rain that fell on the 21st and 22nd led to high water on regional rivers. The Potomac River and Seneca Creek rose out of their banks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A combination of melting snow from the record snowstorm of February 14-18th and 2 inches of rain that fell on the 21st and 22nd led to high water on regional rivers. The Potomac River and Seneca Creek rose out of their banks. At Point of Rocks (Frederick County), the Potomac River rose above flood stage at 11:00 AM on the 24th. It crested at 16.50 feet at 3:00 PM and dropped below flood stage at 10:15 PM. Low water roads upstream of Brunswick were inundated by water. At Dawsonville (Montgomery County), Seneca Creek rose above its bankful stage of 7.5 feet at 3:15 PM on the 22nd. It crested at 8.10 feet at 11:30 PM on the 22nd and dropped below bankful stage at 5:15 AM on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 10:50 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 24, 10:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 AM EST MON FEB 24 2003

UPDATED FCST TO REMOVE CHC FOR PCPN IN ERN 2/3 OF THE CWFA. LLVLS
JUST TOO DRY FOR PCPN TO REACH THE GROUND. REMAINDER OF THE FCST
UNCHANGED.

MANNING

.PREVIOUS DISCUSSION FOLLOWS...

...SHORT TERM...TODAY THRU TUE...

SHORT WAVE OVER E KY EARLY THIS MORNING WILL PUSH THRU NW ZONES THIS
MORNING. SFC REFLECTION WILL PASS THRU CWA AROUND MIDDAY...WITH
FROPA EXPECTED FROM W TO E BETWEEN NOON AND 4 PM. LIFT IN THE FORM
OF PVA AND UL DIV HITS W ZONES BY 12Z. THEN LIFT WILL TRACK ACROSS
CENTRAL AND NE ZONES BETWEEN 15-20Z.

IN MTNS...LOW LEVEL RH WILL NOT BE A PROBLEM...BUT E OF MTNS
STRONG DOWNSLOPE HAS EATEN AWAY WHAT MOISTURE WAS LEFT AFTER
YESTERDAYS STORM. IN MTNS...COMBO OF LIFT AND MOISTURE WILL LEAD TO
SHSN TODAY. E OF MTNS...MOISTURE IS LACKING /STRONG LLJET MAINLY
BRINGS IN MID LVL MOISTURE/ BUT SOUNDINGS SHOW JUST ENOUGH MOISTURE
PRESENT THAT SCT PRECIP CANNOT BE RULED OUT...ESPECIALLY NW/NC ZONES
WHERE BEST LIFT PASSES. THEREFORE...HAVE OPTED TO ADD 30 POP FOR
-SHSN/-SHRA IN ALL ZONES E OF MTNS EXCEPT FAR S/SE WHICH IS FARTHER
FROM THE PATH OF THE BEST LIFT AND IS MOST LIKELY TO REMAIN DRY.

NW WINDS DRY ATMOS AFTER FROPA THIS AFT SO PRECIP WILL END E OF
MTNS...BUT STRONG UPSLOPE IN MTNS WILL KEEP SHSN GOING THERE THRU
TONIGHT. ANOTHER COLD FRONT WILL PASS THRU CWA ABT 06Z TONIGHT BUT
IS MOISTURE STARVED. AT BEST IT WILL BRIEFLY ENHANCE PRECIP IN MNTS
AND BRING SCT/BKN CLDS E OF MTNS. MAIN EFFECT WILL BE REINFORCING
SHOT OF COLD AIR...DROPPING 850MB TEMPS TO -11C BY 12Z TUE. HIGHS
WILL ONLY BE IN THE 30S TUE AS HIGH PRES BUILDS IN FROM NW.

MMARGRAF

LONG TERM (TUE NIGHT THROUGH SUN)

FAIRLY QUIET WEATHER WITH BELOW NORMAL TEMPS AT THE START OF THE
PERIOD. CONDITIONS RAPIDLY CHANGE FOR THE LATTER HALF OF THE WEEK
AS WINTER WEATHER RETURNS.

HIGH PRESSURE OVER THE REGION WEAKEN TUE NIGHT/EARLY WED.
AN AREA OF LOW PRESSURE WILL DEVELOP OVER THE W GULF OF MEXICO
BY WED MORNING. THIS LOW WILL THEN TRACK ENE THROUGH THE GULF COAST
REGION AND FINALLY MOVE OFF THE NORTH CAROLINA COAST BY THU NIGHT.

MOISTURE BEGINS TO ADVECT INTO THE REGION ON WED...WITH THE AIR MASS
BECOMING QUITE MOIST BY WED EVE. THE MAIN PROBLEM THEN BECOMES THE
PRECIP TYPE. H8 TEMPS WELL BELOW ZERO THROUGH MOST OF THE PERIOD
ACROSS THE FORECAST AREA...SO WOULD EXPECT MAINLY SNOW. A FEW AREAS
IN THE SE MAY SEE A SNOW-RAIN CHANGE OVER BEFORE THE PRECIP END.

ANOTHER S/WAVE IS PROGGED TO MOVE ACROSS THE AREA LATE SUNDAY. WILL
KEEP THE FORECAST DRY AND ADD SOME CLOUDS.

CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Feb 24, 10:50 AM EST, 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 AM EST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SCATTERED LIGHT SNOW OR RAIN SHOWERS WILL MOVE ACROSS THE POTOMAC
HIGHLANDS AND THE NORTHERN SHENANDOAH VALLEY THIS AFTERNOON. NO
ACCUMULATION IS EXPECTED EXCEPT ALONG THE ALLEGANY FRONT WHERE UP TO
AN INCH OF SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ANOTHER STORM SYSTEM WILL START TO AFFECT THE AREA BY MID WEEK.
WITH COLD AIR IN PLACE AND INCREASING MOISTURE...THERE WILL BE
A CHANCE FOR SNOW AND RAIN WEDNESDAY THROUGH EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.

MANNING

In the hours before

Special weather statement, Feb 24, 7:15 AM EST, 3 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 AM EST MON FEB 24 2003

...ICY ROADS IN SPOTS THIS MORNING...

WATER FROM RECENT RAINFALL HAS LEFT STANDING WATER IN PATCHES ON
AREA ROADWAYS. TEMPERATURES ARE IN THE 20S IN MANY LOCATIONS THIS
MORNING. THE STANDING WATER HAS FROZEN ON UNTREATED ROADWAYS.

MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN DRIVING THIS MORNING.
SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Frederick

When
February 24, 11:00 AM EST to 10:00 PM EST
Where
Frederick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Flood, Montgomery

When
February 24, 11:00 AM EST to 10:00 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342262, 5342263.